Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 189, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 29, 2012, 6:48 AM CDT for Carroll County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2012, 6:48 AM CDT (11:48 UTC)
- Expired
- May 29, 2012, 7:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Carroll County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1112 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
567
WUUS54 KMEG 291148
SVRMEG
TNC017-291215-
/O.NEW.KMEG.SV.W.0189.120529T1148Z-120529T1215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
648 AM CDT TUE MAY 29 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
* UNTIL 715 AM CDT
* AT 648 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
SOUTHWEST OF BRUCETON...OR 6 MILES SOUTH OF HUNTINGDON...AND MOVING
NORTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF SOUTHEASTERN CARROLL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3582 8840 3597 8847 3612 8821 3612 8820
3591 8821
TIME...MOT...LOC 1148Z 242DEG 10KT 3592 8837
$$2 follow-up statements
861
WWUS54 KMEG 291205
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
705 AM CDT TUE MAY 29 2012
TNC017-291215-
/O.CON.KMEG.SV.W.0189.000000T0000Z-120529T1215Z/
CARROLL TN-
705 AM CDT TUE MAY 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR EAST CENTRAL CARROLL COUNTY...
AT 705 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GARRETSBURG...OR 10 MILES SOUTHEAST OF HUNTINGDON...MOVING NORTHEAST
AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUENA
VISTA...HOLLOW ROCK...GARRETSBURG...DOLLAR AND WESTPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3586 8832 3603 8835 3612 8821 3612 8820
3591 8821
TIME...MOT...LOC 1205Z 245DEG 16KT 3595 8825
$$949
WWUS54 KMEG 291215
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
715 AM CDT TUE MAY 29 2012
TNC017-291225-
/O.EXP.KMEG.SV.W.0189.000000T0000Z-120529T1215Z/
CARROLL TN-
715 AM CDT TUE MAY 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CARROLL COUNTY
HAS EXPIRED...
AT 715 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3586 8832 3603 8835 3612 8821 3612 8820
3591 8821
TIME...MOT...LOC 1205Z 245DEG 16KT 3595 8825
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:21 AM CDT, 27 minutes earlier.
Area forecast discussion, May 29, 6:21 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 621 AM CDT TUE MAY 29 2012 .UPDATE... THUNDERSTORMS HAVE RAPIDLY DEVELOPED THIS MORNING ALONG A BAND OF CONFLUENCE FROM THE EASTERN SECTIONS OF THE MIDSOUTH NORTH INTO THE OHIO VALLEY. THESE STORMS HAVE BEEN FLIRTING WITH SEVERE LIMITS WITH LARGE HAIL THE PRIMARY CONCERN. PRETTY IMPRESSIVE CONSIDERING LAPSE RATES ARE VERY POOR AND THERE IS LITTLE OR NO WIND SHEAR. MLCAPE IS ALSO MEAGER...ABOUT 500 J/KG. THESE STORMS SHOULD SLIDE EAST OF THE AREA BY LATE MORNING. HAVE UPDATED POPS THIS MORNING TO ACCOUNT FOR THE FAIRLY ROBUST ACTIVITY FOR THE EASTERN AREAS. ALSO INCLUDED SEVERE POTENTIAL IN THE HWO FOR THIS MORNING. THE REST OF THE FORECAST REMAINS ON TRACK. BORGHOFF && .PREV DISCUSSION... /ISSUED 410 AM CDT TUE MAY 29 2012/ DISCUSSION...FORECAST FOCUS ON CONVECTIVE POSSIBILITIES FOR THE REST OF THE WEEK WITH A TEMPORARY COOLING TREND FOR LATE WEEK. SHORT TERM...TODAY THROUGH THURSDAY NIGHT. A RELATIVELY WEAK COLD FRONT STRETCHING FROM SOUTHEAST MICHIGAN TO CENTRAL MISSOURI AND EASTERN OKLAHOMA HAS BEEN PRODUCING SCT- NUMEROUS THUNDERSTORM DEVELOPMENT ALONG IT ALL NIGHT. THIS FRONT WILL SLOW AND EVENTUALLY STALL ACROSS THE NORTHERN AREAS THIS EVENING. CANNOT RULE OUT A COUPLE STORMS HERE AND THERE WITH A NEARLY UNCAPPED ATMOSPHERE TODAY...BUT THE LACK OF A SIGNIFICANT TRIGGER AND VERY LOW MOS POPS LEAVES ME VERY SKEPTICAL OF ANYTHING HIGHER THAN 15 TO 20 PCT COVERAGE. THE GFS IS AGAIN WAY OVERDOING ITS QPF DUE TO THE POOR CONVECTIVE PARAMETRIZATION SCHEME IT HAS. ECMWF AND NAM REPRESENTATION IS MUCH MORE REASONABLE. TEMPERATURES TODAY WILL BE HOT...SIMILAR TO YESTERDAY OR PERHAPS A DEGREE OR TWO WARMER IN SPOTS WITH THE PRE FRONTAL THERMAL RIDGE SLIDING OVERHEAD. AT 3 AM...IT WAS STILL 80 DEGREES AT MEMPHIS WHICH WAS 4 DEGREES WARMER THAN THE SAME TIME SUNDAY NIGHT. THE FRONT WILL SAG SLOWLY SOUTHWARD WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE GREAT LAKES. ALTHOUGH POPS ARE SOMEWHAT HIGHER...WITH THE WEAK FRONT AND VERY LOW WIND SHEAR...NOT EXPECTING COVERAGE TO BE ALL THAT IMPRESSIVE AGAIN. A MORE IMPRESSIVE SYSTEM WILL EJECT NORTHEAST FROM THE SOUTHERN PLAINS WEDNESDAY NIGHT INTO SOUTHERN MISSOURI THURSDAY. CONSIDERABLE CONVECTIVE ACTIVITY WILL BE ONGOING THURSDAY MORNING IN AREAS TO THE WEST WHICH WILL SLIDE EAST THROUGH AFTERNOON. MODERATE INSTABILITY SHOULD KEEP THUNDERSTORM CLUSTERS CONTINUING BUT WEAK WIND SHEAR WILL KEEP IT FAIRLY DISORGANIZED. STILL CANNOT RULE OUT SOME SEVERE STORMS ESPECIALLY LATE THURSDAY AFTERNOON AND EVENING WITH THE APPROACH OF THE COLD FRONT AND STRONGER MID LEVEL WIND FIELDS. LONG TERM...FRIDAY THROUGH MONDAY. GFS AND ECMWF DIFFER ON TIMING THE FRONT THROUGH LATE WEEK. ECMWF IS MUCH MORE PROGRESSIVE AND INDICATES RAPID DRYING EARLY FRIDAY MORNING. NAM IS SIMILAR TO THIS SOLUTION. GFS CLOSES OFF THE LOW AND LAGS IT WEST LONGER WITH SHOWERS AND STORMS CONTINUING ACROSS THE EASTERN AREAS INTO EARLY FRIDAY AFTERNOON. CANADIAN IS EVEN MORE OUT TO LUNCH WITH THE LOW CLOSING OFF OVER THE GULF COAST. MUCH COOLER AIR WILL FILTER SOUTH FRIDAY AND SATURDAY WITH BELOW NORMAL TEMPERATURES. SOME EASTERN AREAS MAY FALL INTO THE 40S FRIDAY NIGHT. STRONG WAA RETURNS FOR LATE WEEKEND AND EARLY NEXT WEEK WITH THE NEXT RIDGE AGGRESSIVELY BUILDING OVER THE SOUTHERN STATES. 00Z ECMWF INDICATES THE POSSIBILITY OF HIGHS EXCEEDING 100F OVER THE DELTA AS 925 MB TEMPS CLIMB INTO THE LOW +30S CELSIUS. SEEMS A BIT TOO WARM SO KEPT TEMPS SIMILAR FROM LAST SHIFT. BORGHOFF && .AVIATION... 06Z TAF CYCLE VFR CONDITIONS EXPECTED TO PERSIST FOR THE NEXT 24 HOURS. A WEAK COLD FRONT WILL MOVE INTO THE MID SOUTH TUESDAY AND THEN STALL OUT ACROSS THE AREA. AT THIS TIME THINK BEST TIME FOR /VCTS/ SHOWERS/THUNDERSTORMS TO DEVELOP WILL BE MAINLY AFTER 29/14-16Z AS OVERALL INSTABILITY INCREASES AS THE FRONT APPROACHES TAF SITES. WENT WITH VCSH AFTER 30/00Z DUE TO TIMING/COVERAGE ISSUES OF ANY ADDITIONAL CONVECTIVE ACTIVITY. SOUTHWEST WINDS BETWEEN 5-7 KTS WILL VEER NORTHWEST WITH THE PASSAGE OF THE COLD FRONT. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 95 73 93 73 / 20 20 20 30 MKL 92 65 90 68 / 30 20 20 30 JBR 95 70 89 70 / 20 20 20 40 TUP 94 69 93 69 / 60 20 30 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 29, 5:10 AM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 510 AM CDT TUE MAY 29 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 510 AM CDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE STORMS ARE POSSIBLE EARLY THIS MORNING NEAR THE TENNESSEE RIVER. LARGE HAIL AND GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW STRONG STORMS ARE POSSIBLE WEDNESDAY NIGHT ACROSS NORTHERN MISSISSIPPI AND EAST CENTRAL ARKANSAS. HAIL WOULD BE THE MAIN THREAT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES THROUGH. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...BUT A TORNADO OR TWO CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING AND MAYBE THURSDAY AND THURSDAY EVENING. BORGHOFF
In the hours before
Local storm report, May 29, 6:14 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
614 AM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM HAIL 1 S RIPLEY 34.72N 88.94W
05/29/2012 E1.00 INCH TIPPAH MS TRAINED SPOTTER
QUARTER SIZED HAIL AND GUSTY WINDS APPROX 60 MPH ALONG
HWY 15 NEAR RIPLEY.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:13 AM CDT | Severe Thunderstorm Warning | MEG | Carroll | 17 min |
| May 29, 5:27 AM CDT | Severe Thunderstorm Warning | MEG | Chester, Madison | 33 min |
| May 29, 6:12 AM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henderson | 48 min |
| May 29, 6:56 AM CDT | Special Weather Statement | MEG | McNairy | 34 min |
| May 29, 7:00 AM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 29 min |
| May 29, 3:54 PM CDT | Special Weather Statement | MEG | Henry | 36 min |
| May 29, 4:32 PM CDT | Special Weather Statement | MEG | Henry | 28 min |
| May 29, 4:44 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henry, Weakley | 46 min |
| May 29, 5:51 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.